Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 53, NWS Los Angeles, CA

August 6, 2005Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Aug 6, 2005, 3:49 PM PDT for Los Angeles County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2005, 3:49 PM PDT (22:49 UTC)
Expired
Aug 6, 2005, 4:50 PM PDT
In force
61 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 10.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 062250
FFWLOX
CAC037-062349-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
349 PM PDT SAT AUG 6 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...
  INCLUDING THE NORTH SLOPES OF THE SAN GABRIEL MOUNTAINS AND THE    
  EASTERN ANTELOPE VALLEY.

* UNTIL 450 PM PDT

* AT 336 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM NEAR THE TOWN OF VALYERMO. IN   
  ADDITION...THUNDERSTORMS WILL BE MOVING INTO THE EASTERN ANTELOPE  
  VALLEY FROM SAN BERNARDINO COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEARBLOSSOM
  LLANO...JUNIPER HILLS...LITTLEROCK AND HIGHWAY 138.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. 
ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY 
YOUR VEHICLE.

LAT...LON 3436 11779 3451 11775 3456 11802 3432 11807

$$

DANIELSON/GOMBERG
1 follow-up statement
000 
WGUS76 KLOX 062328
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
425 PM PDT SAT AUG 6 2005

CAC037-062349-
LOS ANGELES CA-
425 PM PDT SAT AUG 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 450 PM PDT FOR NORTHEASTERN 
LOS ANGELES COUNTY...INCLUDING THE SAN GABRIEL MOUNTAINS AND EASTERN
ANTELOPE VALLEY...

AT 415 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF STRONG THUNDERSTORMS ACROSS MUCH OF 
NORTHEASTERN LOS ANGELES COUNTY...EXTENDING EASTWARD OF PALMDALE IN 
THE HIGH DESERT...AND EAST OF ACTON IN THE SAN GABRIEL MOUNTAINS. 
THE ORIGINAL STORMS IN THE SAN GABRIEL MOUNTAINS AND FOOTHILLS OF 
THE ANTELOPE VALLEY HAVE BEEN NEARLY STATIONARY...WHILE ADDITIONAL 
THUNDERSTORM ACTIVITY HAS BEEN DEVELOPING IN PALMDALE...SADDLEBACK 
BUTTE...AND LAKE LOS ANGELES. DUE TO THE SLOW MOVEMENT OF THESE 
STORMS...VERY HEAVY RAINFALL RATES WILL CONTINUE ACROSS THE WARNING 
AREA...WITH RATES OF ONE TO TWO INCHES PER HOUR ESTIMATED ON DOPPLER 
RADAR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALMDALE...
PEARBLOSSOM...LITTLE ROCK...LAKE LOS ANGELES...MILL CREEK 
SUMMIT...VALYERMO...AND JUNIPER HILLS. MAJOR ROADWAYS THAT COULD BE 
IMPACTED BY FLOODING INCLUDE HIGHWAYS 18 AND 138...AS WELL AS 
ANGELES FOREST HIGHWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

LAT...LON 3436 11763 3483 11766 3462 11810 3432 11807

$$

GOMBERG/BOLDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:20 PM PDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 6, 2:20 PM PDT, 1 hour 29 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
220 PM PDT SAT AUG 6 2005

.SHORT TERM...UPPER HIGH PRESSURE OVER THE GREAT BASIN CONTINUES TO
BRING WARM AND MOIST AIR INTO SOUTHERN CALIFORNIA THIS AFTERNOON.
PRECIPITABLE WATER VALUES HAVE INCREASED TO 1.5 INCHES ALONG WITH
HIGH 850MB DEW POINT TEMPERATURES AND WEAK UPPER LEVEL STEERING
WINDS. WITH INSTABILITY THAT FORMS EACH AFTERNOON OVER THE HIGHER
MOUNTAINS...THERE WILL CONTINUE TO BE A THREAT OF SLOW MOVING
THUNDERSTORMS CAPABLE OF VERY HEAVY RAIN AND FLASH FLOODING. THERE
HAVE BEEN A FEW CELLS SINCE LATE MORNING OVER THE VTA AND LA
MOUNTAINS BUT THEY HAVE NOT BEEN VERY ORGANIZED AS OF 21Z. STRONGER
STORMS HAVE BEEN OCCURRING TO THE SOUTH AND EAST TODAY. WILL
CONTINUE WITH A FLASH FLOOD WATCH OVER THE MOUNTAINS AND DESERT THIS
EVENING AND SHIFT THINGS SLIGHTLY TO THE EAST FOR SUNDAY AFTERNOON
AND EVENING. UPPER DISTURBANCE WEST OF THE CHANNEL ISLANDS DOES NOT
SEEM TO HAVE MUCH WORKING FOR IT OUTSIDE OF SOME HIGHER CLOUDS WELL
OFFSHORE THIS AFTERNOON.

VERY LITTLE CHANGES FOR SUNDAY AFTERNOON EXCEPT FOR A BETTER ONSHORE
GRADIENT. THIS MAY LIMIT STORM ACTIVITY FROM DRIFTING DOWN ONTO THE
FOOTHILLS...REMAINING INSTEAD OVER THE HIGHER MOUNTAINS AND EASTERN
DESERT AREA. MONSOON MOISTURE WILL KEEP THE MARINE LAYER MIXED AT
TIMES THROUGH MONDAY WITH BRIEF COASTAL INVASIONS DURING THE NIGHT
AND EARLY MORNING HOURS.

.LONG TERM...THE UPPER HIGH WILL BECOME A LITTLE MORE BROAD ACROSS
THE SOUTHWEST AND CENTRAL ROCKIES NEXT WEEK. THIS SHIFT IN THE
POSITION OF THE HIGH BRINGS LOWER HEIGHTS ACROSS SOUTHERN CALIFORNIA
FOR A GRADUAL RETURN TO ONSHORE FLOW AND A BREAK FROM THE VERY HOT
CONDITIONS. IT WILL TAKE A WHILE TO DISPLACE THE SUBTROPICAL
MOISTURE IN THE REGION AND WILL CONTINUE WITH SLIGHT CHANCE OF
THUNDERSTORMS OVER THE MOUNTAINS AND DESERT THROUGH MID-WEEK.

&&

.AVIATION...INLAND THERMAL TROUGH INTENSIFYING WITH A MODERATE
PRESSURE GRADIENT OVER THE COAST EARLY THIS AFTERNOON. STRATUS FIELD
UNCHANGED ALONG THE CENTRAL COAST WITH AREAS OF CLEARING OVER THE
BIGHT THROUGH EARLY AFTERNOON. THUNDERSTORMS DEVELOPED BEFORE NOON
IN THE RELATIVELY MOIST AND INCREASINGLY UNSTABLE AIR MASS. EXPECT
THUNDERSTORMS TO TAPER OFF BY EARLY EVENING AS THE AFTERNOON
INSTABILITY DIMINISHES. PRESSURE GRADIENT WILL WEAKEN AND SHIFT
INLAND OVERNIGHT AND LIGHT ONSHORE WINDS WILL PREVAIL. INVERSION
STRENGTH AND BASE WILL CHANGE LITTLE OVERNIGHT AND THE CAPPING BASE
WILL PERSIST AROUND 1-1.2KFT. WILL FOLLOW PERSISTENCE THROUGH THE
PERIOD.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...BOLDT
AVIATION...FORWOOD
Hazardous weather outlook, Aug 6, 6:00 AM PDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SAT AUG 6 2005

CAZ034>041-044>047-051>054-059-087-088-071300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
MOUNTAINS OF LOS ANGELES...VENTURA AND EASTERN SANTA BARBARA
COUNTIES...AND THE ANTELOPE VALLEY TODAY...MAINLY THIS AFTERNOON
INTO THIS EVENING. THERE IS A CHANCE THAT SOME THUNDERSTORMS WILL
DRIFT INTO THE VALLEYS OF LOS ANGELES COUNTY VALLEYS...MAINLY NEAR
THE FOOTHILLS...AND INTO THE CUYAMA VALLEY IN SANTA BARBARA  COUNTY.
THUNDERSTORMS WILL BE SLOW-MOVING TODAY...AND HAVE THE POTENTIAL
TO PRODUCE FLASH FLOODING.

PEOPLE IN THE MOUNTAINS SHOULD BE ESPECIALLY WARY OF FLASH FLOODING
DURING PERIODS OF THUNDERSTORM/SHOWER ACTIVITY.

THERE IS STILL A THREAT OF DRY LIGHTNING TODAY AROUND THE MAIN RAIN
CORE OF ANY THUNDERSTORM.

IT WILL BE QUITE HOT ACROSS THE REGION TODAY. MAXIMUM TEMPERATURES
WILL LIKELY REACH OR EXCEED 100 DEGREES ACROSS MUCH OF THE ANTELOPE
VALLEY AND THE INTERIOR VALLEYS OF SAN LUIS OBISPO AND SANTA BARBARA
COUNTIES. EVEN THE WARMER PORTIONS OF THE LOS ANGELES AND VENTURA
COUNTY VALLEYS AND FOOTHILLS COULD EXPERIENCE TEMPERATURES SOARING
ABOVE 100 DEGREES. HIGHER HUMIDITY THIS AFTERNOON WILL CAUSE
INCREASINGLY UNCOMFORTABLE CONDITIONS ACROSS THE SOUTHLAND...WITH
HEAT INDEX VALUES APPROACHING DANGEROUS LEVELS ACROSS THE ANTELOPE
VALLEY...IN THE MOUNTAINS...AND IN THE INTERIOR VALLEYS.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE MOUNTAINS OF LOS
ANGELES...VENTURA AND SANTA BARBARA COUNTIES AND THE ANTELOPE VALLEY
SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ONCE AGAIN
THERE IS A CHANCE THAT SOME STORMS COULD DRIFT INTO THE VALLEYS OF
LOS ANGELES AND VENTURA COUNTY...ESPECIALLY NEAR THE FOOTHILLS.
AT THIS TIME...IT APPEARS THAT CONDITIONS WILL AGAIN BE FAVORABLE
FOR FLASH FLOODING ON SUNDAY...ESPECIALLY IN THE MOUNTAINS OF LOS
ANGELES AND VENTURA COUNTIES...AND ACROSS THE ANTELOPE VALLEY.

THERE IS STILL A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING
THE AFTERNOON AND EVENING HOURS MONDAY THROUGH FRIDAY...MAINLY
ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES AND ACROSS
THE ANTELOPE VALLEY. IT APPEARS THAT TUESDAY MAY BE THE DAY WITH THE
MOST WIDESPREAD ACTIVITY.

IT WILL BE QUITE HOT AND RATHER HUMID ACROSS THE REGION SUNDAY AND
MONDAY. MAXIMUM TEMPERATURES WILL LIKELY REACH OR EXCEED 100 DEGREES
ACROSS MUCH OF THE ANTELOPE VALLEY AND THE INTERIOR VALLEYS OF SAN
LUIS OBISPO AND SANTA BARBARA COUNTIES SATURDAY AND SUNDAY. THE
WARMER PORTIONS OF THE LOS ANGELES AND VENTURA COUNTY VALLEYS AND
FOOTHILLS COULD EXPERIENCE TEMPERATURES SOARING ABOVE 100 DEGREES AS
WELL. RATHER HIGH HUMIDITY WILL CAUSE VERY UNCOMFORTABLE CONDITIONS
ACROSS THE SOUTHLAND...WITH HEAT INDEX VALUES APPROACHING DANGEROUS
LEVELS ACROSS THE ANTELOPE VALLEY...IN THE MOUNTAINS...AND IN THE
INTERIOR VALLEYS.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:55 PM PDTFlash Flood WarningLOXLos Angeles65 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.